New Mexico, 2021

Hail in New Mexico, May 3, 2021

May 3, 2021 · NWS ABQ · 3 events in 1 county or zone

Late on May 2, 2021, a strong cold front surged southward through eastern New Mexico ahead of an upper-level low pressure system. Dewpoints behind this front increased which signaled an increase in low-level moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Late on May 2, 2021, a strong cold front surged southward through eastern New Mexico ahead of an upper-level low pressure system. Dewpoints behind this front increased which signaled an increase in low-level moisture. By the morning of May 3rd, this front stalled over east central New Mexico while the low pressure system tracked across the southern Rockies. Showers and thunderstorms developed quickly over northern and central New Mexico. With the assistance of daytime heating, instability and shear increased along the stalled boundary. As the thunderstorms tracked east to southeast and interacted with the boundary, they quickly intensified. One particularly intense thunderstorm tracked southeast along U.S. Highway 285 near Mesa. Other strong thunderstorms were observed in Chaves County near Roswell where hail up to the size of nickels was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 3, 1:55 PM MST, 10 minutes earlier.

Area forecast discussion, May 3, 1:55 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
255 PM MDT Mon May 3 2021

.SYNOPSIS...
Widespread showers and thunderstorms will focus over central and
eastern New Mexico through this evening. This activity will be
capable of producing locally heavy rainfall, small hail, gusty
winds, and frequent lightning strikes. Tuesday will be warmer and
drier with slight afternoon breezes. Northwest winds will trend a
tad stronger on Wednesday with even warmer temperatures and lower
humidity. Another back door cold front will move into eastern NM
Wednesday night with increasing moisture as far west as the Rio
Grande Valley for Thursday. A few gusty showers and storms are
possible Thursday evening within central NM. This activity will
shift into eastern NM on Friday with potential for some strong
storms through Friday evening. Next weekend looks drier, windy,
warmer.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
An upper level trough will exit the state to the east tonight with
showers and thunderstorms persisting in the evening mainly along and
east of the continental divide, then some lingering rain and
mountain snow showers over the northern mountains, northeast and
east central areas after midnight. Shear and instability should be
sufficient for some severe thunderstorms with large hail and
damaging wind across De Baca, Roosevelt and Chaves Counties early
this evening. In northwest flow aloft a few light rain and snow
showers may return to the northern mountains on Tuesday. High
temperatures will rebound a little above normal in the west on
Tuesday, while remaining several degrees below normal across the
east.

LONG TERM...(WEDNESDAY THROUGH SUNDAY)...
A shortwave trough moving quickly east thru the central Rockies on
Wednesday will eject into the Great Plains Wednesday night. West-
northwest winds will trend a tad breezier over NM w/ warmer temps
and lower humidity. A moist, back door cold front will then shift
quickly southwest across the eastern plains and to the central mt
chain Wednesday night. This boundary will slide under a subtropical
high building over central Mexico Thursday. Increasing low level
moisture w/ sufficient mid level moisture moving north along the
back side of the upper ridge will increase chances for showers and
storms along the central mt chain Thursday evening. There has been
some uncertainty w/ extended models on the depth of this moisture,
however it looks favorable for at least some high-based showers and
storms. Confidence is increasing on the upper ridge breaking down by
Friday w/ strong to severe storms possible over eastern NM. This
pattern will be followed by breezy to windy west winds with lower
humidity and much warmer temps. This pattern could pose concerns for
any lightning initiated fire starts over central NM by the weekend.

44/Guyer

&&

.FIRE WEATHER...
...MOSTLY DRY THUNDERSTORMS THURSDAY EVENING AND FRIDAY, THEN
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS THIS WEEKEND...

A wet storm system will exit the region tonight with mostly dry and
warmer weather on Tuesday. Another disturbance crossing the northern
and central Rockies will cause northwest winds to become breezy
across northern and east central areas with locally critical fire
weather conditions from Santa Fe to Clines Corners and Las Vegas on
Wednesday.

A fire starting then fire growing pattern looks likely for the end
of the work week and this weekend. Low level moisture will advect
northward under a ridge of high pressure crossing from the west
Thursday and Friday, with gusty and mostly dry showers and
thunderstorms over central and south central areas Thursday evening,
then more widespread and gusty showers and thunderstorms with little
or no rain along and east of the continental divide on Friday.
Isolated locations along and east of the central mountain chain may
accumulate over a tenth of an inch of rain on Friday. Then, strong
winds and very low humidities are expected this weekend as a broad
low pressure system crosses the northern and central Rockies. High
temperatures on Saturday should climb a few to 12 degrees above
normal with widespread Haines of 6. Readings should drop from a few
degrees below normal to about 6 degrees above normal on Sunday with
Haines mostly in the 5-6 range.

44

&&

.AVIATION...
18Z TAF CYCLE
An upper level trough passing eastward over the CO/NM border and a
moist backdoor cold front banked up against the east slopes of the
central mountain chain will result in scattered to numerous showers
and thunderstorms this afternoon and early evening. Scattered to
isolated activity will then persist late this evening mainly east of
the continental divide. After midnight some showers may linger along
and east of the Sangre de Cristo, Sandia, and Manzano Mountains. Some
thunderstorms may turn severe with large hail and damaging winds
this afternoon and early evening from the east slopes of the central
mountain chain eastward across the southeast plains and Caprock.
Meanwhile, dry and hybrid wet/dry microbursts west of the central
mountain chain may produce erratic wind gusts up to 45 kt. Late
tonight into Tuesday morning areas of low clouds and patchy fog will
probably develop from the central valley eastward with MVFR and
localized IFR conditions.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  39  74  44  80 /  10   0   0   0
Dulce...........................  33  67  34  74 /  30   5   0   0
Cuba............................  33  68  40  74 /  40   0   0   0
Gallup..........................  31  73  37  79 /  20   0   0   0
El Morro........................  31  69  38  75 /  20   0   0   0
Grants..........................  30  72  37  78 /  20   0   0   0
Quemado.........................  34  71  41  76 /  20   0   0   0
Magdalena.......................  38  72  46  79 /  30   0   0   0
Datil...........................  35  70  43  76 /  20   0   0   0
Reserve.........................  33  77  38  83 /  30   0   0   0
Glenwood........................  44  80  50  87 /  10   0   0   0
Chama...........................  30  60  32  68 /  60  10   0   0
Los Alamos......................  38  65  45  73 /  60   5   0   0
Pecos...........................  36  63  42  74 /  70   5   0   0
Cerro/Questa....................  35  58  43  67 /  70  10   0   0
Red River.......................  27  52  34  63 /  70  20   0   0
Angel Fire......................  24  54  28  63 /  70  10   0   0
Taos............................  31  64  35  73 /  60  10   0   0
Mora............................  31  60  35  70 /  70   5   0   0
Espanola........................  41  71  45  79 /  60   5   0   0
Santa Fe........................  39  64  45  75 /  60   5   0   0
Santa Fe Airport................  36  69  41  80 /  60   0   0   0
Albuquerque Foothills...........  44  72  52  80 /  60   0   0   0
Albuquerque Heights.............  43  73  50  83 /  50   0   0   0
Albuquerque Valley..............  42  76  49  85 /  50   0   0   0
Albuquerque West Mesa...........  43  75  50  83 /  60   0   0   0
Belen...........................  42  76  46  85 /  40   0   0   0
Bernalillo......................  41  75  48  84 /  60   0   0   0
Bosque Farms....................  41  75  47  84 /  50   0   0   0
Corrales........................  41  76  49  85 /  60   0   0   0
Los Lunas.......................  41  75  48  85 /  50   0   0   0
Placitas........................  42  70  51  80 /  60   0   0   0
Rio Rancho......................  42  74  49  82 /  60   0   0   0
Socorro.........................  43  77  49  86 /  30   0   0   0
Sandia Park/Cedar Crest.........  38  65  48  75 /  70   0   0   0
Tijeras.........................  38  68  47  78 /  60   0   0   0
Edgewood........................  36  68  43  77 /  60   0   0   0
Moriarty/Estancia...............  35  69  40  79 /  60   0   0   0
Clines Corners..................  34  64  41  74 /  50   0   0   0
Mountainair.....................  37  67  44  77 /  50   0   0   0
Gran Quivira....................  37  67  45  76 /  50   0   0   0
Carrizozo.......................  42  71  50  79 /  30   0   0   0
Ruidoso.........................  38  65  47  74 /  40   5   0   0
Capulin.........................  32  58  36  67 /  50  10   0   5
Raton...........................  33  63  35  73 /  50  10   0   0
Springer........................  36  64  35  75 /  60  10   0   0
Las Vegas.......................  33  62  38  75 /  70   5   0   0
Clayton.........................  39  62  40  73 /  60   5   0   5
Roy.............................  37  61  40  76 /  60   5   0   0
Conchas.........................  44  68  45  83 /  70  10   0   0
Santa Rosa......................  43  67  45  82 /  60  10   0   0
Tucumcari.......................  45  69  49  85 /  80   0   0   0
Clovis..........................  45  67  47  83 /  70   0   0   0
Portales........................  46  70  47  84 /  70   0   0   0
Fort Sumner.....................  45  69  48  86 /  60   5   0   0
Roswell.........................  50  74  51  90 /  30   0   0   0
Picacho.........................  43  69  48  83 /  40   0   0   0
Elk.............................  40  67  46  80 /  30   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 3, 12:54 PM MST, 1 hour 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
154 PM MDT Mon May 3 2021

NMZ201>241-041100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
154 PM MDT Mon May 3 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms over Roosevelt and
Chaves counties and a marginal risk for severe thunderstorms over a
larger area of east central and southeast NM through early this
evening. The stronger activity will be capable of producing large
hail and strong winds. Storm motion will be toward the east and
southeast around 15 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance for high-based showers and thunderstorms
over central NM late Thursday afternoon and evening. This activity
will be capable of producing strong downburst winds and areas of
blowing dust. The focus for strong to perhaps severe thunderstorms
will shift into eastern NM on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report severe weather through the National Weather
Service Albuquerque web site or by calling 1.888.386.7637.

Guyer

In the hours before

Special weather statement, May 3, 12:20 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
120 PM MDT Mon May 3 2021

NMZ233-031945-
Guadalupe County-
120 PM MDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GUADALUPE COUNTY
UNTIL 145 PM MDT...

At 120 PM MDT, Doppler radar was tracking a strong thunderstorm near
Vaughn, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vaughn.

This includes the following highways...
 Highway 285 between Mile Markers 189 and 204.
 Highway 60 between Mile Markers 265 and 285.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3440 10527 3458 10531 3467 10497 3440 10491
TIME...MOT...LOC 1920Z 260DEG 15KT 3450 10521

33
Special weather statement, May 3, 12:27 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
127 PM MDT Mon May 3 2021

NMZ238-239-032000-
Eastern Lincoln County-Chaves County Plains-
127 PM MDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN AND NORTH
CENTRAL CHAVES COUNTIES UNTIL 200 PM MDT...

At 127 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Arabela, or 35 miles northwest of Roswell, moving
east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Lincoln and north central Chaves Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3354 10511 3372 10515 3384 10466 3357 10460
TIME...MOT...LOC 1927Z 260DEG 15KT 3365 10505

33
Special weather statement, May 3, 12:34 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
134 PM MDT Mon May 3 2021

NMZ228-229-232-032015-
Eastern San Miguel County-Far Northeast Highlands-Northeast
Highlands-
134 PM MDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTHEASTERN MORA COUNTIES UNTIL 215 PM MDT...

At 133 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Maes, or 30 miles south of Wagon Mound, moving
northeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central San
Miguel and southeastern Mora Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3546 10455 3561 10468 3584 10440 3579 10436
      3578 10436 3578 10435 3557 10419
TIME...MOT...LOC 1933Z 234DEG 7KT 3558 10455

33
Special weather statement, May 3, 12:58 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
158 PM MDT Mon May 3 2021

NMZ233-237>239-032045-
Eastern Lincoln County-Chaves County Plains-Guadalupe County-De Baca
County-
158 PM MDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...WEST
CENTRAL DE BACA...NORTHWESTERN CHAVES AND SOUTHWESTERN GUADALUPE
COUNTIES UNTIL 245 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Ramon, or 18 miles southeast of Vaughn, moving
southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ramon.

This includes Highway 285 between Mile Markers 163 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3433 10519 3447 10505 3427 10460 3401 10487
TIME...MOT...LOC 1958Z 309DEG 19KT 3436 10505

33
Special weather statement, May 3, 1:19 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
219 PM MDT Mon May 3 2021

NMZ238-032045-
Chaves County Plains-
219 PM MDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 245
PM MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Roswell, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southern Roswell, Roswell Correctional Facility and Midway.

This includes Highway 285 between Mile Markers 95 and 104.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern New Mexico.

LAT...LON 3318 10490 3335 10483 3334 10439 3296 10456
      3296 10461
TIME...MOT...LOC 2018Z 288DEG 18KT 3325 10479

33
Special weather statement, May 3, 2:01 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
301 PM MDT Mon May 3 2021

NMZ238-032130-
Chaves County Plains-
301 PM MDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 330
PM MDT...

At 301 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Roswell to 20 miles west of
Dexter. Movement was east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Roswell, Dexter, Bitter Lake Wildlife Refuge, Bottomless Lakes State
Park, Greenfield, Roswell Correctional Facility and Midway.

This includes the following highways...
 Highway 285 between Mile Markers 81 and 124.
 Highway 380 between Mile Markers 156 and 178.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern New Mexico.

LAT...LON 3328 10490 3362 10463 3356 10400 3296 10447
TIME...MOT...LOC 2101Z 281DEG 18KT 3347 10456 3323 10472

15

The radar

The Holloman AFB radar (KHDX), 147 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Chaves

When
May 3, 2:05 PM MST to 2:10 PM MST
Where
Chaves County, 4.54 mi WNW of Roswell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.410, -104.590

Nickel size hail was reported with a strong thunderstorm northwest of Roswell near the intersection of Brown Road and Relief Route.

Hail, Chaves

When
May 3, 2:15 PM MST to 2:20 PM MST
Where
Chaves County, 0.9 mi SW of Roswell
Measured
0.75 in hail
Reported by
Public
Coordinates
33.370, -104.530

Penny size hail from a strong thunderstorm was reported in Roswell.

Hail, Chaves

When
May 3, 2:30 PM MST to 3:30 PM MST
Where
Chaves County, 11.94 mi NW of Mesa
Measured
1.75 in hail
Property damage
$50,000
Reported by
CoCoRaHS
Coordinates
34.080, -104.840

A CoCoRaHS observer near Mesa reported golf ball size hail from an intense thunderstorm that tracked southeast along U.S. Highway 285. The observer reported that the hail lasted for about 30 minutes and did extensive damage to their property and livestock. The windshield on their vehicle was broken, and heavy rain washed out a fence on their property. Their sheep that were outdoors during the thunderstorm were injured from the large hail, and several baby lambs were killed. Damages are estimated for the vehicle and property damage as well as the loss of livestock.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946862, 946863, 946974.